Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Hanford, CA

August 16, 2020Tulare County, California

NWS Hanford, CA issued this flash flood warning at Aug 16, 2020, 4:49 PM PDT for Tulare County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 4:49 PM PDT (23:49 UTC)
Expired
Aug 16, 2020, 6:19 PM PDT
In force
90 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tulare County, CA

The radar

The Edwards AFB radar (KEYX), 121 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
4344 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS56 KHNX 162349
FFWHNX
CAC107-170245-
/O.NEW.KHNX.FF.W.0013.200816T2349Z-200817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
449 PM PDT Sun Aug 16 2020

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southeastern Tulare County in central California...

* Until 745 PM PDT.

* At 448 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Blackrock, Pascoes and Peppermint. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area near the stationary thunderstorm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3614 11810 3589 11806 3588 11847 3608 11856

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

KM
2 follow-up statements
255 
WGUS76 KHNX 170029
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
529 PM PDT Sun Aug 16 2020

CAC107-170245-
/O.CON.KHNX.FF.W.0013.000000T0000Z-200817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
529 PM PDT Sun Aug 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
SOUTHEASTERN TULARE COUNTY...

At 528 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Blackrock, Pascoes and Peppermint. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3614 11810 3589 11806 3588 11847 3608 11856

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

KM
995 
WGUS76 KHNX 170119
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
619 PM PDT Sun Aug 16 2020

CAC107-170128-
/O.CAN.KHNX.FF.W.0013.000000T0000Z-200817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
619 PM PDT Sun Aug 16 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TULARE COUNTY IS
CANCELLED...

The heavy rain has ended. Please continue to heed any remaining road 
closures or areas of standing water. 

LAT...LON 3614 11810 3589 11806 3588 11847 3608 11856

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:15 PM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 12:15 PM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1215 PM PDT Sun Aug 16 2020

.SYNOPSIS...Dangerous heat will continue across the district
through at least Thursday with a daily threat of afternoon and
early evening thunderstorms over the higher elevations of the
Sierra.

&&

.DISCUSSION...The strong ridge of high pressure that's been
bringing ridiculously hot weather to the valley, lower foothills
and desert is centered over the Great Basin this afternoon. The
ridge has built into the central California interior since the
early part of the weekend and has pushed a deep moisture plume
farther west and north from where it was Saturday. This is where
numerous thunderstorms occurred this morning...basically from the
offshore waters of central California through the San Francisco
Bay area into the northern part of the state. The source of that
moisture is from Tropical storm Fausto as seen on water vapor
imagery. Now that the high pressure ridge has gained stronger
footing over our CWA, the focus of thunderstorm development will
be confined to the mountains and desert the next couple of days.
This is where monsoonal moisture has crept northwestward during
the past 18 hours and where high precipitable H2O and atmospheric
instability will produce a few thunderstorms with very heavy rain,
possible flash flooding and strong, microburst winds through
early this evening. Additionally, thunderstorms will also continue
to rumble about the higher elevations of the Sierra before they
diminish around sunset.

Otherwise, the overall weather pattern will change little during
the next few days. After today, convection will mainly be confined
to the Sierra crest each afternoon through Wednesday. During this
period, the high pressure ridge will strengthen its grip over the
central California interior and bring oppressively hot afternoons
and very warm nights to the valley, foothills and desert. High
temperatures of around 110 degrees are possible in the hottest
locations of the valley and lower foothills. Thermometer readings
could peak around 115 degrees in a few desert locations each
afternoon through midweek. Minimum temperatures will be above 80
degrees in the larger urban areas of the valley and in some desert
communities the next few nights as well.

This heat wave may finally ease up over the central California
interior later in the week once the center of this monster ridge
moves back over Arizona. Even so, high temperatures Friday will
still be at or above the century mark over much of the San Joaquin
Valley, lower foothills and certainly the Kern County desert. So,
while not as hot, Friday won't bring much of a reprieve from
excessive heat. If the models are correct, that high pressure
ridge will flex its muscle again, build back over the Golden State
next weekend and bring a return of extremely hot weather. The
other concern toward the end of the week is the possibility of
another northward influx of tropical moisture. If that happens,
parts of our CWA, not exempting the lower elevations, will see a
renewed threat of thunderstorms by the beginning of next weekend.

In the meantime, this lengthy spell of stifling heat poses a
potentially serious health and safety threat to people, pets and
livestock. Exposure to triple digit temperatures for even a short
period of time if not hydrated can cause heat exhaustion or worse,
heat stroke. Avoid spending time outdoors during the hottest time
of the day (between noon and 6 pm). If you must be outdoors, stay
out of the sun, wear sunscreen, a protective hat and light colored,
loose-fitting clothing. You might think rivers would be ideal
places to cool off, but they're not. The water in them is relatively
cold and swift and can carry even an experienced swimmer quickly
downstream into rocks and vegetation. Don't become the next drowning
statistic or the victim of a water rescue. There have already been
several drownings and water rescues on area rivers so far this
Summer.

&&

.AVIATION...
Isolated thunderstorms can be expected over the mountains and desert
until 04z Monday with a recurrence over the higher elevations of the
Sierra after 19z Monday. Otherwise, VFR conditions will prevail over
much of the central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Sunday August 16 2020... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera... Merced and Tulare Counties
and Sequoia National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM PDT Thursday for CAZ179>191-
198-199.

Flash Flood Watch until 9 PM PDT this evening for CAZ196-197-199.

&&

synopsis...Durfee
public/fw....Durfee
aviation/PIO/IDSS...Durfee

weather.gov/hanford

In the hours before

Special weather statement, Aug 16, 1:19 PM PDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
119 PM PDT Sun Aug 16 2020

CAZ189-197-162100-
Fort Tejon CA-Bakersfield CA-
119 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
200 PM PDT...

At 118 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Mount Pinos, or 29 miles south of Bakersfield, moving
northwest at 12 mph.

Pea size hail, heavy rain and winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Mount Pinos and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11925 3486 11924 3486 11927 3493 11931
      3506 11937 3511 11909 3481 11902 3481 11923
TIME...MOT...LOC 2018Z 151DEG 24KT 3496 11920

KD
Special weather statement, Aug 16, 3:29 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
329 PM PDT Sun Aug 16 2020

CAZ194-162315-
Sequoia Kings CA-
329 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 415 PM PDT...

At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Three Rivers, or 30 miles west of Lone Pine, moving
northwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bearpaw Ranger Station, Atwell Mill Campground, Cold Springs
Campground, Wolverton Point, Mitchell Meadow, Buckeye Flat
Campground, Pear Lake Ranger Station, Farewell Gap, Marble Fork
Kaweah, Little Five Lakes Ranger Station, Mineral King Ranger
Station, Lodgepole Campground, Dorst Creek Campground, Giant Forest,
Lodgepole and Redwood Meadow Patrol Cabin.

LAT...LON 3646 11844 3634 11861 3664 11892 3676 11872
TIME...MOT...LOC 2228Z 135DEG 13KT 3648 11862

JDB
Special weather statement, Aug 16, 3:39 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
339 PM PDT Sun Aug 16 2020

CAZ193-194-162330-
Sequoia Kings CA-North Kings River CA-
339 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 430 PM PDT...

At 339 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Onion Valley Campground, or 22 miles west of
Independence, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roaring River Ranger Station, Sentinel Campground, Charlotte Lake,
Canyon View Campground, State Lakes, Moraine Campground, Monarch
Ranger Station, Cedar Grove, Sheep Creek Campground, Tyndall Creek
Ranger Station, Charlotte Lakes Ranger Station and Upper Tyndall
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3659 11855 3688 11885 3698 11854 3677 11837
      3675 11837 3672 11833 3669 11836 3667 11833
      3665 11834 3664 11832
TIME...MOT...LOC 2239Z 158DEG 12KT 3675 11861

KM
Special weather statement, Aug 16, 3:51 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
351 PM PDT Sun Aug 16 2020

CAZ194-195-162330-
Lake Isabella CA-Sequoia Kings CA-
351 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TULARE COUNTY UNTIL
430 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Onyx, or 26 miles southwest of Olancha. This storm was
nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pascoes.

LAT...LON 3599 11824 3592 11836 3604 11856 3617 11837
TIME...MOT...LOC 2250Z 138DEG 4KT 3601 11836

JDB
Special weather statement, Aug 16, 4:39 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
439 PM PDT Sun Aug 16 2020

CAZ194-195-170045-
Lake Isabella CA-Sequoia Kings CA-
439 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TULARE COUNTY UNTIL
545 PM PDT...

At 439 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Onyx, or 27 miles southwest of Olancha, moving north
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Blackrock, Beach Meadows and Pascoes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3593 11822 3590 11843 3611 11850 3617 11821
TIME...MOT...LOC 2339Z 169DEG 7KT 3599 11835

KM
Special weather statement, Aug 16, 4:41 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
441 PM PDT Sun Aug 16 2020

CAZ193-194-170030-
Sequoia Kings CA-North Kings River CA-
441 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TULARE AND EASTERN
FRESNO COUNTIES UNTIL 530 PM PDT...

At 440 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Onion Valley Campground, or 24 miles west of
Independence, moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roaring River Ranger Station, Sentinel Campground, Canyon View
Campground, State Lakes, Moraine Campground, Monarch Ranger Station,
Simpson Meadow Patrol Cabin, Cedar Grove, Sheep Creek Campground and
Mitchell Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Large amounts of small hail may fall with this storm. Hail
accumulating along roadways can make travel hazardous.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3669 11855 3667 11869 3696 11892 3703 11857
TIME...MOT...LOC 2340Z 169DEG 7KT 3677 11865

KM

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:14 PM PDTSpecial Weather StatementHNXTulare46 min
Aug 16, 3:40 AM PDTFlash Flood WatchHNX17 hr
Aug 16, 1:19 PM PDTSpecial Weather StatementHNX41 min
Aug 16, 1:42 PM PDTFlash Flood WarningHNXKern3 hr
Aug 16, 3:29 PM PDTSpecial Weather StatementHNXTulare46 min
Aug 16, 3:39 PM PDTSpecial Weather StatementHNX51 min
Aug 16, 3:51 PM PDTSpecial Weather StatementHNXTulare39 min
Aug 16, 4:39 PM PDTSpecial Weather StatementHNXTulare66 min
Aug 16, 4:41 PM PDTSpecial Weather StatementHNX49 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.